- Blurred vision
- Double vision
- Involuntary eye movements
- Bluish color to lips and fingernails
- Cold skin
- Loss of appetite
- Nausea and vomiting
- Person's age, weight, and condition
- The name of the medicine and strength, if known
- Time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and a tube through the mouth into the lungs
- Chest x-ray
- EKG (electrocardiogram, or heart tracing
- Intravenous fluids (through a vein)
- Medicines to treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Nitroglycerin is a medicine that helps relax the blood vessels leading to the heart. It is used to prevent and treat chest pain. Nitroglycerin overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Brand names of nitroglycerin tablets include:
Medicines with other names may also contain nitroglycerin.
Below are symptoms of a nitroglycerin overdose in different parts of the body.
AIRWAYS AND LUNGS
EYES, EARS, NOSE, AND THROAT
HEART AND BLOOD VESSELS
STOMACH AND INTESTINES
Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Determine the following information:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
Deaths from nitroglycerin overdose have occurred, but they are rare.
Cole JB, Roberts DJ. Cardiovascular drugs. In: Marx, JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders 2014:chap 152.
Hollander JE, Diercks DB. Acute coronary syndromes: acute myocardial infarction and unstable angina. In: Tintinalli JE, Stapczynski JS, Ma OJ, Cline DM, Cydulka RK, Meckler GD, eds. Tintinalli's Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, NY: McGraw-Hill; 2011:chap 53.
Nitroglycerin. Drug Monograph, information provided by Gold Standard. Available at: www.clinicalkey.com/#!/content/drug_monograph/6-s2.0-439?scrollTo=%23top. Accessed August 19, 2015.
Richardson WH, Betten DP, Williams SR, Clark RF. Nitroprusside, ACE inhibitors, and other cardiovascular agents. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 61.
- Review date:
- June 07, 2015
- Reviewed by:
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.